Download Full Text (476 KB)
Resident PGY 2
Henry Ford Hospital
Radiation induced optic neuropathy is a devastating complication of radiotherapy to the anterior visual pathway, resulting in significant, permanent vision loss. Systemic steroids have not demonstrated a proven benefit in stabilizing or reversing vision loss. We report a case of radiation induced optic neuropathy with visual acuity improvement after initiation of high dose steroids.A 55-year-old male presented with 5 days of decreased vision in the right eye. Two years prior to presentation, he was diagnosed with squamous cell carcinoma of the skin and treated with a cumulative radiation dose of 70 Gy. ENT and oncology were monitoring the patient for a squamous cell carcinoma of the maxillary sinus without current treatment at that time. On ophthalmologic exam, his baseline visual acuity of 20/20 had decreased to counting fingers. Dilated fundus exam and fluorescein angiogram showed optic disc edema and hemorrhage. MRI orbits showed no interval increase in size of the squamous cell carcinoma with slight enhancement of the optic nerve and laboratory workup was unremarkable. The patient was diagnosed with radiation induced optic neuropathy. After risks and benefits were discussed with the patient, he agreed to a trial of high dose steroid therapy. The patient received three days of intravenous solumedrol (1 mg/kg/day), followed by a twelve day taper of oral prednisone (starting at 80 mg). Ten days after steroid initiation, the patient’s visual acuity improved to 20/40. Two months later, his visual acuity remained improved at 20/50.Acute high dose steroids may be beneficial in reversing radiation induced optic neuropathy.
Leikert, Kevin; Brill, Daniel; and Bansal, Poonam, "Radiation Induced Optic Neuritis: A Role for Steroids?" (2019). Case Reports. 72.